Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Symplectic $2$-handles and transverse links

Author: David T. Gay
Journal: Trans. Amer. Math. Soc. 354 (2002), 1027-1047
MSC (2000): Primary 57R17, 57R65; Secondary 57M99
Published electronically: October 11, 2001
MathSciNet review: 1867371
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A standard convexity condition on the boundary of a symplectic manifold involves an induced positive contact form (and contact structure) on the boundary; the corresponding concavity condition involves an induced negative contact form. We present two methods of symplectically attaching $2$-handles to convex boundaries of symplectic $4$-manifolds along links transverse to the induced contact structures. One method results in concave boundaries and depends on a fibration of the link complement over $S^1$; in this case the handles can be attached with any framing larger than a lower bound determined by the fibration. The other method results in a weaker convexity condition on the new boundary (sufficient to imply tightness of the new contact structure), and in this case the handles can be attached with any framing less than a certain upper bound. These methods supplement methods developed by Weinstein and Eliashberg for attaching symplectic $2$-handles along Legendrian knots.

References [Enhancements On Off] (What's this?)

  • 1. Yakov Eliashberg, Filling by holomorphic discs and its applications, Geometry of low-dimensional manifolds, 2 (Durham, 1989), Cambridge Univ. Press, Cambridge, 1990, pp. 45-67. MR 93g:53060
  • 2. -, Topological characterization of Stein manifolds of dimension $>2$, Internat. J. Math. 1 (1990), no. 1, 29-46. MR 91k:32012
  • 3. -, Legendrian and transversal knots in tight contact $3$-manifolds, Topological methods in modern mathematics (Stony Brook, NY, 1991), Publish or Perish, Houston, TX, 1993, pp. 171-193. MR 94e:57005
  • 4. Robert E. Gompf, Handlebody construction of Stein surfaces, Ann. of Math. (2) 148 (1998), no. 2, 619-693. MR 2000a:57070
  • 5. Dusa McDuff and Dietmar Salamon, Introduction to symplectic topology, second ed., Oxford University Press, Oxford, 1998. MR 2000g:53098
  • 6. Alan Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991), no. 2, 241-251. MR 92g:53028

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R17, 57R65, 57M99

Retrieve articles in all journals with MSC (2000): 57R17, 57R65, 57M99

Additional Information

David T. Gay
Affiliation: Department of Mathematics, University of Arizona, 617 North Santa Rita, Post Office Box 210089, Tucson, Arizona 85721

Keywords: Symplectic handle, symplectic handlebody, contact surgery, fibered link, fibered knot, symplectic filling, convexity, concavity, transverse link, transverse knot, symplectic germ
Received by editor(s): January 24, 2000
Received by editor(s) in revised form: June 4, 2001
Published electronically: October 11, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society